Skip to content
Go back

Is Breast Pain a Side Effect of Birth Control?

Yes, breast pain or tenderness is a common and mild side effect of hormonal birth control. Women taking combination pills — those that contain two hormones, estrogen and progestin, rather than progestin-only — are more likely to have side effects such as breast pain.

Common Side Effects of Birth Control

Different types and brands of birth control can cause a variety of mild and short-lived side effects, including:

  • Breast tenderness.
  • Breast enlargement.
  • Nausea.
  • Spotting.
  • Weight gain.
  • Headaches.
  • Heightened migraines.
  • Mood changes.

How Birth Control Causes Breast Pain

The natural ebb and flow of estrogen and the pregnancy hormone progesterone can cause breast pain to come and go throughout a woman’s monthly cycle. This is why you might notice breast swelling and tenderness right before your period.

When you go on birth control, the change in these hormones can cause more breast discomfort, or it can relieve the pain. Its effects will vary depending on the type of pill and the individual.

Dealing With Breast Pain

Some women experience cyclic breast pain every month in conjunction with the hormone changes in their bodies. Others have breast tenderness right after starting birth control. The pain, however, should go away within a few weeks. If not, contact your medical provider to make sure it’s not a sign of something serious. Otherwise, you can take steps to ease the tenderness, such as:

  • Applying heat or ice.
  • Limiting your salt intake.
  • Wearing a supportive bra.
  • Taking non-steroidal anti-inflammatories.

If breast tenderness remains an uncomfortable side effect of your birth control, you might talk to your Nurx™ medical provider about trying a different type of pill.

Back to top